Need a little advice.

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Regular Member

Date Joined Jun 2011
Total Posts : 95
   Posted 9/17/2011 2:47 PM (GMT -6)   
I use tramadol for lower back pain. For about a year, my doctor had me on 180 a month. The instructions say "take one to two by mouth every six hours as needed for pain. I usually take two in the morning (around six am), one or two in the afternoon (around 1 pm) and two in the evening (around 9pm).
My problem is that on my last prescription, he reduced the number from 180 to 120 but didn't change the instructions. I didn't notice the reduced dosage until I ran out of the medication a lot sooner than I normally do. There was a refill, so I went ahead and got it since, by the doctors instructions, it wasn't too early. But in order for each bottle to last a month, I can't take more than four a day. I don't recall the conversation we had nearly two months ago when I saw him last. It was kind of a hit and run type meeting because a bunch of kids were there that day for immunizations and physicals since school was starting up. In other words, he was in a hurry. Maybe he did say to only take four a day, but we talked about several things in a span of about five minutes, if that.
If he wanted me to go down to four a day, no problem. I can always throw a tylenol or ibuprofen into the mix if need be. But I'm in a situation where I don't know who screwed up: Him or me...or maybe even the pharmacy.
Yes, I realize he might have just made a mistake on the prescription by reducing the number without changing the instructions, but how do I approach him about it without putting myself in danger of him discontinuing the medication. Prescription drug abuse is a huge issue right now, and I don't want to do anything that might cause him to be suspicious that I'm taking more than I am supposed to.

Veteran Member

Date Joined Jul 2009
Total Posts : 2042
   Posted 9/17/2011 6:16 PM (GMT -6)   
Just say something along the lines of "Hey Doc. I recently noticed my script for Tramadol went from 180 a month to 120 a month and I don't remember you saying anything about this and am wondering what the deal is."

As you said it may be that he just added things up wrong when he wrote the script, or it could be that he was starting to think that 180 pills a month was too much and wants you to get by on 120.
2 confirmed herniated lumbar discs. Spinal Arthritis. Spinal Stenosis, diabetic peripheral nueropathy.

Veteran Member

Date Joined Aug 2008
Total Posts : 3193
   Posted 9/17/2011 9:15 PM (GMT -6)   

I would agree w/ just being straightforward and talking to your doctor. That is how I've developed such a good relationship w/ my own PM doc.

I think describing your situation here - exactly as you worded it to us - is the best thing. That the last time you saw him, it was hectic in the office... you may have missed the fact that he wanted to reduce the quantity of pills... or you didn't know if he had written "120" by accident. And so forth. I don't think there is anything about your story that would worry most doctors.

If he did want to reduce you to 120 a month - and you feel you need the 6 a day (180 a month)... I would also express this to him. You might say something like "I'll give the 4 a day a try - but can I call you if I'm having more pain and think I need to go up a bit?".

Again, I think open communication (on both sides - doctor and patient) is key. Take care and update us if you can.


Veteran Member

Date Joined Oct 2010
Total Posts : 924
   Posted 9/17/2011 9:47 PM (GMT -6)   
My PM out of routine often writes 8 weeks until my next appt. Then at the scheduler's desk, I always have to get his attention as he is writing his notes so that he can tell the scheduler he ment 12 weeks.

Like anyone else, doctors can fumble with numbers now and then.

You might also want to consider discussing with your doctor time-release tramadol. The 300mg time-release generic is coming out this month. Or, if that is delayed, conisder starting with 200mg.

It will probably cost more than 4-6 50mg tramadol per day, but it is more convenient and provides a somewhat steadier state in the bloodstream. The package insert (which you can view online) for Ultram ER graphs the difference... but look at the M1 metabolite as it will better reflect what is provviding the pain relief.

Anyhow, the new generic version may offer you a way of broaching the daily dose question.
C4-T4 Scoliosis (disk degeneration, stenosis, narrowed neuroforamen, bone spurs), RT hip and SI joint damage from car accident. Also, pectus excavatum, supraventricular tacycardia and mitral valve prolapse syndrome.
Current meds: Ultram ER 300mg daily, breakthrough - hydrocodone 10mg, or oxycodone 5-7.5mg. .25-.5mg ativan as needed for sleep, Verapamil 240mg SR (for tachycardia). [/gray

Post Edited (cogito) : 9/17/2011 10:06:19 PM (GMT-6)

Regular Member

Date Joined Jun 2011
Total Posts : 95
   Posted 9/18/2011 1:11 PM (GMT -6)   
I'm just going to be straightforward about it, then. My problem is that I don't remember much about the last conversation I had with him. That wasn't my fault since he was in such a hurry that day, but maybe he DID say to only take four a day. If so, that should have been reflected in the instructions he wrote on the prescription slip, though. But like they say, bullstuff runs down hill. He's at the top and I'm at the bottom...

Veteran Member

Date Joined Aug 2006
Total Posts : 9661
   Posted 9/19/2011 8:44 AM (GMT -6)   
Can you take someone with you to your appointments? If so
then they can pick up on what you missed, or get a tape recorder and ask the doctor if it's okay to
record the appointment, but that you forget and that's why you need to record it...
Forgetting is a problem for most of us here and I take my husband along with me
that way I can always ask him what was said. Hope this can help.
Keep us posted as how things go with your doctor, many well wishes...
* So many dx's I could write a book* "It would be nice if we could use the edit button in real life"...

New Member

Date Joined Sep 2011
Total Posts : 9
   Posted 10/1/2011 9:44 PM (GMT -6)   
I have tried tramadol and it gave me heart palpitations and a serious headache. I tried taking one at a time twice daily for two days. Wish I could take it. What's funny is my grandmother who is 70 years old has to take urine tests to get her pain meds. she has diabetes and has had stints put in her heart and legs. Her last one the insision was from her croch to her knee. They gave her two medications she was allergic to and they knew, just overlooked it. Then she had a hard time getting proper pain medications after the procedure. What the hell is wrong with this country and their tight grip on medications people need to function.
New Topic Post Reply Printable Version
Forum Information
Currently it is Thursday, March 22, 2018 12:10 AM (GMT -6)
There are a total of 2,942,586 posts in 322,866 threads.
View Active Threads

Who's Online
This forum has 161247 registered members. Please welcome our newest member, Asma amal.
256 Guest(s), 8 Registered Member(s) are currently online.  Details
07kr5, Fantagirl90, The Dude Abides, Casey_LB, Adagio, kit49, njs, Tall Allen